Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2002, 10:53 PM CDT for Webster County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 10:53 PM CDT (03:53 UTC)
- Expired
- Jun 20, 2002, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:57 PM CDT | Hail 0.88 | Ft Dodge, IA | |
| Jun 20, 10:59 PM CDT | Hail 1 | Ft Dodge, IA | |
| Jun 20, 11:05 PM CDT | Hail 1 | Ft Dodge, IA | |
| Jun 20, 11:16 PM CDT | Hail 1 | Ft Dodge, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 210353 SVRDSM IAC187-210445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1053 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE * UNTIL 1145 PM CDT * AT 1051 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORT DODGE...OR ABOUT 3 MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... FORT DODGE NOW... 6 MILES NORTHWEST OF DUNCOMBE AROUND 1105 PM... 6 MILES SOUTHEAST OF BADGER AROUND 1110 PM AND NEAR VINCENT AROUND 1120 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4239 9441 4239 9395 4265 9398 4265 9444 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 7 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU JUN 20 2002 SHORT TERM... ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS. .DSM...NONE MYERS
In the hours before
Local storm report, Jun 20, 7:44 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM AMES IA .88 INCH HAIL
06/20/02 STORY REPORTED BY HAM RADIO
OPERATOR.
0737 PM AMES IA 1 INCH HAIL
06/20/02 STORY REPORTED BY MEDIA.Local storm report, Jun 20, 9:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 4 S FT DODGE IA 1 INCH HAIL
06/20/02 WEBSTER INTERSECTION OF
HIGHWAYS 169 AND 20.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 20, 10:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM DENISON IA .75 INCH HAIL
06/20/02 CRAWFORD REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Story | 54 min |
| Jun 20, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 55 min |
| Jun 20, 8:30 PM CDT | Tornado Warning | DMX | Webster | 45 min |
| Jun 20, 8:32 PM CDT | Tornado Warning | DMX | Webster | 43 min |
| Jun 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Jun 20, 9:54 PM CDT | Tornado Warning | DMX | Crawford | 51 min |
| Jun 21, 1:07 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 38 min |
| Jun 21, 1:22 PM CDT | Tornado Warning | DMX | Butler | 53 min |
| Jun 21, 2:13 PM CDT | Tornado Warning | DMX | Butler | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.